Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 30, NWS Des Moines, IA

May 1, 2012Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 1, 2012, 11:35 PM CDT for Crawford County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2012, 11:35 PM CDT (04:35 UTC)
Expired
May 2, 2012, 12:00 AM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crawford County, IA

The radar

The Omaha radar (KOAX), 117 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 9:18 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1502 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WUUS53 KDMX 020435
SVRDMX
IAC047-020500-
/O.NEW.KDMX.SV.W.0030.120502T0435Z-120502T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1135 PM CDT TUE MAY 1 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA...

* UNTIL MIDNIGHT CDT

* AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHEAST OF UTE...OR 13 MILES NORTHWEST OF DENISON...AND
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SCHLESWIG...DELOIT AND KIRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4221 9567 4222 9564 4222 9533 4221 9531
      4209 9530 4202 9568 4219 9568
TIME...MOT...LOC 0435Z 244DEG 28KT 4215 9551
WIND...HAIL 60MPH 1.00IN

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:45 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, May 1, 6:45 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT TUE MAY 1 2012

.SHORT TERM /TONIGHT/...
STRONG MOISTURE ADVECTION UNDERWAY WITH MAIN FOCUS TO THE NORTHWEST
AND NORTH OF THE CWA. WITH CORFIDI VECTORS SUGGESTING THE PRECIP
COMPLEX WILL DROP SEWD...WILL GO WITH THE GRADUAL EXPANSION OF TSRA
SOUTHEAST ACROSS THE WHOLE CWA DURING THE NIGHT WITH THE INTENSITY
DECREASING WITH TIME AND DISTANCE FROM THE SUPPORT. WILL LIKELY SEE
THE CONVECTION DIMINISH LATER TONIGHT AS THE UPPER LEVEL S/WV PASSES
BY AS WELL. AN AREA TO WATCH WILL BE THE EDGE OF THE COOL POOL FROM
THE SMALL COMPLEX THAT BRUSHED THE SOUTHEAST PART OF THE STATE THIS
AFTERNOON. WOULD NOT BE SURPRISED TO SEE SOME DEVELOPMENT ALONG THE
EDGE OR A LITTLE SOUTHWEST OF THE COOL POOL AND WILL PUT IN SOME
ISOLATED TSRA TO COVER THAT. OTHER THAN THAT...EXPECTED TO SEE THE
LATE NIGHT FEATURED WITH ISOLATED CONVECTION AND WIDESPREAD LOW
CLOUDS WITH THE DAY WED STARTING OUT SIMILAR TO THIS MORNING ONLY
WARMER.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
IT APPEARS THAT WE WILL REMAIN IN A WARM AND ACTIVE PATTERN FOR THE
BULK OF THE SEVEN DAY FORECAST. FROM WEDNESDAY INTO FRIDAY WE WILL
REMAIN BENEATH WEST SOUTHWESTERLY 500 MB FLOW...ALLOWING A SERIES OF
IMPULSES MOVING OVERHEAD TO TRIGGER CONVECTIVE EPISODES.
THUNDERSTORM DEVELOPMENT WILL BE ENHANCED BY THE SHORTWAVES BUT
LARGELY DRIVEN BY DIURNAL HEATING...WITH INITIATION LIKELY NEAR A
MORE OR LESS STATIONARY SURFACE TROUGH IN THE LATE AFTERNOON OR
EVENING ON BOTH WEDNESDAY AND THURSDAY. IT APPEARS THIS TROUGH WILL
LIE NEAR THE SD/MN/IA JUNCTION LATE ON WEDNESDAY...WITH CONVECTIVE
INITIATION LIKELY SOMEWHERE IN THAT VICINITY BETWEEN ABOUT 20-22Z.
STORMS SHOULD THEN TRAVERSE NORTHERN IOWA OVERNIGHT...WITH SOME
QUESTION AS TO HOW FAR SOUTH THEY MAY BE ABLE TO TURN OR PROPAGATE
TOWARD CENTRAL IOWA. ON THURSDAY THE TROUGH WILL LIE MORE ACROSS OUR
AREA...PROBABLY ACROSS OUR NORTHWESTERN HALF SOMEWHERE...WITH STORMS
INITIATING A BIT SOONER IN THE AFTERNOON AS CONVECTIVE INHIBITION
APPEARS WEAKER ON FORECAST SOUNDINGS. HAVE MAINTAINED TIME SPLITS IN
THE DAYTIME POPS FOR ANTICIPATED LATE DAY TIMING...AND THE HIGHEST
POPS IN THE NORTH AND NORTHWEST WEDNESDAY AND WEDNESDAY NIGHT BUT
MORE WIDESPREAD LATE ON THURSDAY DUE TO UNCERTAINTY IN THE LOCATION
OF THE BOUNDARY BY THAT TIME. SEVERE WEATHER WILL BE POSSIBLE
THROUGH THE PERIOD GIVEN AMPLE INSTABILITY AND DECENT WIND
SHEAR...ESPECIALLY AT TIMES WHEN THE SHEAR MAY BE ENHANCED BY AN
APPROACHING MID-LEVEL WAVE AND/OR A NOCTURNALLY ENHANCED LOW-LEVEL
JET FEATURE. SPC HAS US INCLUDED IN SLIGHT RISKS FOR BOTH DAYS
ACCORDINGLY WHICH SEEMS VERY REASONABLE. TEMPERATUREWISE THE PERIOD
FROM WEDNESDAY THROUGH FRIDAY ALL APPEARS QUITE WARM AS WE WILL SEE
MORE OR LESS SOUTHERLY SURFACE FLOW FOR THE MAJORITY OF THAT PERIOD
WITH INCREASING LOW-LEVEL MOISTURE PROMOTING HIGHER OVERNIGHT LOWS
AS WELL.

ONCE THE LAST OF THE MID-WEEK SHORTWAVES MOVES AWAY FROM OUR AREA ON
THURSDAY NIGHT IT APPEARS WE WILL SEE A PERIOD OF WEAK RIDGING FROM
FRIDAY INTO SATURDAY. HAVE TRIMMED BACK POPS TO SLIGHTS ON FRIDAY
AND SATURDAY...BUT KEPT CHANCES IN ON FRIDAY NIGHT AS SEVERAL MODELS
INDICATE THE POTENTIAL FOR A 500 MB RIPPLE OVERTOPPING THE RIDGE
THAT COULD PROMOTE SOME OVERNIGHT STORM DEVELOPMENT. BY SATURDAY
NIGHT ANOTHER DEEP TROUGH WILL BE BUILDING DOWN THE WESTERN U.S. AND
WE WILL SEE A RETURN OF WEST SOUTHWESTERLY 500 MB FLOW THROUGH THE
REMAINDER OF THE PERIOD. LONG RANGE MODELS BECOME INCREASINGLY
DIVERGENT BY NEXT WEEK...AS IS TO BE EXPECTED IN SUCH A RELATIVELY
WEAK STEERING PATTERN...AND HAVE NOT STRAYED FROM INHERITED FORECAST
IN THE OUT PERIODS. IT DOES APPEAR THAT A SHORTWAVE MOVING THROUGH
WITH THE RETURN OF WEST SOUTHWESTERLY MID-LEVEL FLOW LATE ON SUNDAY
WILL FINALLY PUSH OUR PESKY SURFACE TROUGH SOUTHEASTWARD INTO THE
OHIO RIVER VALLEY...SO WE WILL LIKELY SEE COOLER WEATHER EARLY NEXT
WEEK AND HAVE STUCK WITH ONLY ISOLATED THUNDER MENTION WHICH MAY
STILL BE OVERDONE.

&&

.AVIATION...02/00Z
SOUTHERLY FLOW ACROSS CWA WILL CONTINUE THROUGHOUT THE PERIOD...WITH
INCREASING INSTABILITY ACROSS THE CWA AHEAD OF ADVANCING LINE OF
THUNDERSTORMS OFF TO WEST/NORTH OF THE STATE. WEAK DISTURBANCE TO
MOVE THROUGH IOWA TONIGHT...WITH SHOWERS AND THUNDERSTORMS TO SPREAD
ACROSS CWA BY LATE EVENING INTO THE OVERNIGHT HOURS. ACTIVITY COULD
CONTINUE THROUGH MUCH OF THE LATE NIGHT HOURS. MAY HAVE SOME
LINGERING LOW VFR CIGS BEHIND THE ACTIVITY...AND POSSIBILITY OF SOME
LOWER STRATUS INTO THE MORNING HOURS. HAVE HINTED AT THIS WITH A
SCT010-015 DECK. OTHERWISE INCREASING MOISTURE TO ALLOW ANOTHER LOW
VFR/POSSIBLY HIGHER MVFR CU DECK TO FORM ACROSS CWA BY LATE MORNING
INTO THE AFTERNOON HOURS WEDNESDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS MAY 12
LONG TERM...LEE
AVIATION...BEERENDS
Hazardous weather outlook, May 1, 3:44 PM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT TUE MAY 1 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-022045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
344 PM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL SPREAD ACROSS THE AREA FROM THE NORTHWEST
TONIGHT. SOME STORMS MAY BE SEVERE...MAINLY NORTH AND WEST...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VARIED THUNDERSTORM CHANCES WILL LINGER THROUGH EARLY NEXT WEEK.
THE SLIGHT RISK OF SEVERE WEATHER IS EXPECTED TO CONTINUE THROUGH
THURSDAY WITH LARGE HAIL AND DAMAGING WINDS STILL THE PRIMARY
THREATS. THE SEVERE WEATHER POTENTIAL FOR THE END OF THIS WEEK AND
EARLY NEXT WEEK WILL BE BETTER DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THURSDAY...MAINLY
DURING THE LATE AFTERNOON AND EVENING HOURS.

SMALL/LEE

In the hours before

Local storm report, May 1, 10:27 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1027 PM CDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             5 W ESTHERVILLE         43.40N 94.93W
05/01/2012  E0.88 INCH       DICKINSON          IA   EMERGENCY MNGR

&&

KD
Local storm report, May 1, 11:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1105 PM CDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     3 NNE WHITTEMORE        43.10N 94.40W
05/01/2012  E60.00 MPH       KOSSUTH            IA   TRAINED SPOTTER

            TRAINED SPOTTER DRIVING ON HIGHWAY 15 BETWEEN WHITTEMORE
            AND FENTON ESTIMATED 60 MPH WINDS AND HAD TROUBLE
            CONTROLLING HIS CAR. REPORTED SEVERAL CARS IN THE DITCH
            AND QUARTER HAIL BEGAN FALLING AT 1058 PM.

&&

FBOKSA
Special weather statement, May 1, 11:17 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1117 PM CDT TUE MAY 1 2012

IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-071-020530-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-CASS-ADAIR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON...
BOONE...AUDUBON...GUTHRIE CENTER...ATLANTIC...GREENFIELD
1117 PM CDT TUE MAY 1 2012

...STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAIN POSSIBLE INTO
THE NIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT NORTH
CENTRAL IOWA THROUGH AT LEAST MIDNIGHT. FARTHER SOUTH AND WEST
THUNDERSTORMS CONTINUE TO EXPAND FROM EASTERN NEBRASKA INTO
WESTERN IOWA AND WILL MOVE FARTHER INTO IOWA DURING THE EARLY
MORNING HOURS.

THE POTENTIAL FOR THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS
AND HEAVY RAINS WITH LOCALIZED FLOODING WILL INCREASE FROM
ATLANTIC NORTHWEST TOWARD DENISON...BOONE...FORT DODGE AND MASON
CITY EARLY THURSDAY MORNING. A SEVERE THUNDERSTORM WATCH REMAINS
IN EFFECT FOR THESE AREAS UNTIL 200 AM.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:59 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto46 min
May 1, 10:45 PM CDTSevere Thunderstorm WarningDMXKossuth, Palo Alto45 min
May 1, 11:24 PM CDTSevere Thunderstorm WarningDMXHumboldt, Webster, Wright51 min
May 2, 12:01 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac44 min
May 2, 12:38 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Greene, Sac52 min
May 2, 1:02 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie43 min
May 2, 1:07 AM CDTSevere Thunderstorm WarningDMXBoone, Carroll, Dallas, Greene, Guthrie38 min
May 2, 1:24 AM CDTTornado WarningDMXBoone36 min
May 2, 1:27 AM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster48 min
May 2, 1:39 AM CDTSevere Thunderstorm WarningDMXBoone, Polk, Story51 min
May 2, 1:47 AM CDTTornado WarningDMXBoone, Hamilton, Hardin, Story28 min
May 2, 1:53 AM CDTSevere Thunderstorm WarningDMXDallas, Polk52 min
May 2, 2:04 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story41 min
May 2, 2:37 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Marshall, Tama36 min
May 2, 3:18 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek15 min
May 2, 3:46 PM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Franklin, Grundy and 1 more12 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.